Other causes of tinnitus include middle ear infections, disorders that block the ear canal (such as an external ear infection [external otitis], excessive ear wax, or foreign bodies), problems with the eustachian tube (which connects the middle ear and the back of the nose) due to allergies or other causes of obstruction, otosclerosis (a disorder of excess bone growth in the middle ear), and temporomandibular disorders. An uncommon but serious cause is an acoustic neuroma, a noncancerous (benign) tumor of part of the nerve leading from the inner ear.
FACT: Some companies will try to point you to a miraculous tinnitus cure where a few pills will stop all signs of tinnitus. While much research has been done around the effects of medication and vitamin supplements on tinnitus, there is currently no proven tinnitus cure. Only tinnitus management devices and sound therapy have been proven to decrease the effects of tinnitus.
When there does not seem to be a connection with a disorder of the inner ear or auditory nerve, the tinnitus is called nonotic (i.e. not otic). In some 30% of tinnitus cases, the tinnitus is influenced by the somatosensory system, for instance people can increase or decrease their tinnitus by moving their face, head, or neck. This type is called somatic or craniocervical tinnitus, since it is only head or neck movements that have an effect.
Even with all of these associated conditions and causes, some people develop tinnitus for no obvious reason. Most of the time, tinnitus isn’t a sign of a serious health problem, although if it’s loud or doesn’t go away, it can cause fatigue, depression, anxiety, and problems with memory and concentration. For some, tinnitus can be a source of real mental and emotional anguish.
Other therapies. Other treatments that have been studied for tinnitus include transcutaneous electrical stimulation of parts of the inner ear by way of electrodes placed on the skin or acupuncture needles, and stimulation of the brain using a powerful magnetic field (a technique called repetitive transcranial magnetic stimulation, or rTMS). Transcutaneous electrical stimulation has been shown to be no more effective than a placebo. In two small trials, rTMS compared with a sham procedure helped improve the perception of tinnitus in a few patients.
FACT: Many people with tinnitus will also have a hearing loss. In fact, a recent French study showed that of 123 people with tinnitus surveyed only one did not have hearing loss. The British Tinnitus Association estimates that 90 percent of people with tinnitus also have a hearing loss. Moreover, research says that those who don’t may have a “hidden hearing loss.”
Some tinnitus sufferers have experienced relief through hearing aids, but studies indicate that such benefits are limited to those with low-frequency tinnitus.8 For those with a tinnitus pitch above 5–6 kHz or those with a hissing or buzzing tinnitus, the benefits of hearing aids are more limited or even nonexistent. This makes sense from a neuroscience point of view, as the hearing aid will typically not be making up for hearing loss at frequencies above 6–8 kHz; this prevents any possible effects on tinnitus types that are caused by changes to higher frequency regions in the auditory system. While hearing aids are essential to improving the lives of the hearing impaired, they are not typically the best option for tinnitus; especially when used alone.
Although drugs cannot cure tinnitus, there are a few that will help suppress the symptoms you are experiencing. Tricyclic antidepressants, like amitriptyline and nortriptyline, are two of the most commonly prescribed medications. If you are experiencing severe tinnitus, one of these drugs may be used. However, it's important to know that these medications may come with side effects such as dry mouth, blurry vision and heart issues. Discuss any other conditions you have or medications you are currently taking with your physician. Niravam and Xanax can also be prescribed, but each of these medications can cause drowsiness and nausea, and they can be habit-forming.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
According to ATA, The American Tinnitus Association, 45 million Americans are struggling with tinnitus. In Germany the “Deutsche Tinnitus-Liga” estimates that 19 million Germans have experienced tinnitus, and that 2,7 million Germans have persistent tinnitus, of which 1 million have very severe tinnitus. The British Tinnitus Association estimates that 10% of the UK population suffers from tinnitus. Read more about the prevalence of tinnitus.
Antidepressants. Antidepressants, such as nortriptyline and amitriptyline, have been used as mood enhancers to help someone with tinnitus cope with the life changing implications and complications it brings. However, they are often only prescribed in the most severe of tinnitus cases as they carry some serious side effects that might not make them worth taking for everyone. These include blurred vision, heart problems, dry mouth and constipation.
It can often be very helpful to talk to someone who understands how you are feeling, who can reassure you about any anxieties you may have, and answer your questions. We can provide details of self-help groups and contacts in the UK, and we also run a helpline on 0800 018 0527. Most of the people who run groups or are contacts have tinnitus themselves and have been helping people with the condition for a long time. Even if you don't want to take part in group activities, it can be a comfort to know there is someone you can contact.
Standard masking devices help to mask the sound of tinnitus while you are using them, but they have no long-lasting effects. Modern medical-grade devices use customized sounds tailored specifically to your tinnitus. Unlike regular sound machines, these devices are only worn intermittently. You may experience benefits long after the device is turned off, and over time, you may experience long-term improvement in the perceived loudness of your tinnitus.
Removing Excess Earwax. There is a small chance that your tinnitus is being caused by an excess build up of ear wax that is blocking the ear canal. This is especially common in older patients who have a lot of ear hair that ear wax has been building up on over the years. By removing both the excess hair and ear wax, especially if it’s in contact with your ear drum, your tinnitus can improve.
Ringing-in-the-ears or a fullness-of-the-head sensation are the most common symptoms of tinnitus. While ringing is the most common experience, the noise can also sound like a buzzing, hissing or whizzing sound. It can range from a low pitch to a high pitch and may be soft or loud at times. For some, tinnitus seems to get louder at night, just before sleep when no other sounds are competing with it. Tinnitus can remain constant or come and go intermittently. In severe cases, the ringing in the ears is loud enough to interfere with work or daily activity, whereas those with mild tinnitus can experience soft ringing that is no more than a minor annoyance.